Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 9, 2021Alleghany County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jun 9, 2021, 2:48 PM EDT for Alleghany County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 2:48 PM EDT (18:48 UTC)
Expired
Jun 9, 2021, 3:15 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS81 KRNK 091848
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
248 PM EDT Wed Jun 9 2021

NCZ002-003-019-091915-
Surry-Wilkes-Alleghany-
248 PM EDT Wed Jun 9 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN 
ALLEGHANY...WEST CENTRAL SURRY AND NORTHEASTERN WILKES COUNTIES IN 
NORTHWESTERN NORTH CAROLINA...

At 247 PM EDT, radar indicated strong thunderstorms were located 
along within a cluster extending from near Roaring Gap to Hays. 
Movement was east at 5 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Traphill...
Hays...
Roaring Gap...
Stone Mountain State Park...
Abshers...
Dockery...
and Mulberry.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3649 8088 3622 8101 3624 8119 3646 8107
TIME...MOT...LOC 1847Z 254DEG 5KT 3644 8100 3626 8113 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:34 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 9, 2:34 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
234 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Low pressure will move slowly eastward through Friday across
the Ohio Valley. A backdoor front slides into the mid-Atlantic
Thursday night and slowly heads south to North Carolina by
Saturday. This will allow for daily rain and thunderstorms
through Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 100 PM EDT Wednesday...

High-res and synoptic models still remain all over the board
for this afternoon, but the general idea is the same, and
currently feel that the threat of measurable rain is likely for
the entire forecast area. No change in airmass will again
present a problem with locally heavy rain/flooding concerns.
Area with the most rain the past 2 days has been the mountains
of southeast WV into the Alleghanys of VA north of Roanoke, as
well as portions of the Blue Ridge south of Floyd.

Storm motion continues to be fairly slow 10-15 mph and will likely
see outflow induced convective development as well, with storms
propagating at times from southwest to northeast, to northwest to
southeast. As far as severe potential today and tonight, its
low with a saturated sounding, but cannot rule out a wet
microburst. Heavy rain and lightning still remains the highest
threat. Coverage of storms and rain tapers off overnight, but
still can expect spotty coverage through tomorrow morning.

Much of the same for tomorrow, with a weak open wave approaching
from the west. Model guidance also varies quite a bit, but still
has the general idea of another round of fairly widespread
afternoon/evening rain and thunderstorms. Once again, with the
likelihood of drifting and backbuilding storms in a marginally high
moisture-rich environment, will need to continue to monitor for
localized flooding.

Still expecting mid to upper 80s east of the Blue Ridge this
afternoon where there has been ample sun. Slightly lowered
temperatures in the far west where cloud cover has held on.
Temperatures tonight will be muggy with no change in airmass and
plenty of clouds around, so looking at lower to mid 60s
mountains to upper 60s east. Went slightly cooler tomorrow for
the fact there will be ample cloud cover and some lingering
shower activity.

Could also be contending with some patchy dense fog again
overnight and into early tomorrow morning, especially is areas
that receive rain this afternoon/evening.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 210 PM EDT Wednesday...

An upper level trough will approach the area Thursday night.
This system will develop a surface reflection over the
Carolinas. Meanwhile, a back door cold front will slowly move
into northern Virginia. These systems will interact with each
other bringing a period of heavy rain and the threat for
flooding to the area Thursday night into Friday night.

The first vulnerable spot will be southeastern West Virginia,
who has seen more rain than most the past couple of days. The
next spot will be northwestern North Carolina mountains. On
Friday, the axis of heavy rain (Lewisburg WV to Lynchburg VA
northward) looks to be concentrated along the cold front. As the
front sinks south into the area Friday night into Saturday
morning, the heavy rain will be located along and south of
Highway 460 east of the Blue Ridge. On Saturday, the front and
heavy rain should move into North Carolina. Rain chance should
also taper from north to south in the afternoon.

Rainfall amounts over the 48 hour period (Thursday night into
Saturday) will range from one to two inches, local higher
amounts possible.

One factor working in our favor to limit widespread flooding is
the mostly dry antecedence conditions the past couple of weeks
that has kept creeks and streams levels below normal. Full
green-up of vegetation will also play in our favor as long as
high rainfall rates are not sustained for a long duration.
However, with several system converging in the region and PWATS
remaining elevated, Flood Watches, Warnings and Advisories are
expected, but for localized events, especially urban areas.

With a good portion of the time seeing rain Friday,
temperatures will run cooler than normal with readings generally
in the 70s. As the rain clears out Saturday, temperatures
should return to normal levels.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 PM EDT Wednesday...

One surface trough is expected to pass over the region Sunday
and another one on Monday. With limited moisture and westerly
flow, only a few isolated mountain showers are possible each
afternoon. Temperatures Sunday will be close to normal and
around 5F warmer than normal on Monday.

A low pressure system will drop out of Canada and into the
northeastern US Wednesday. This trough will dip down into
northern Florida, bring cooler than normal temperatures to the
region to end the workweek.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 100 PM EDT Wednesday...

Expect mainly VFR into the afternoon. However, showers and
thunderstorms will become scattered to numerous and most sites
should see storms at least in the vicinity, with decent
confidence that all sites will see some storms for a bit between
18-23z. Any storms will likely send cigs/vsbys to IFR or lower.

There still looks to be some coverage of showers/storms through
the overnight, but dwindling after 06z. Models showing
disagreement on best chances after 06z, thus left out VCTS.

Likely to see another round of fog overnight, especially those
who see rain. Kept low vsby and cigs at all TAF locations
tonight between midnight and 8am to account for this.

Will have a few showers lingering through tomorrow morning, with
another round of heavier showers and thunderstorms likely to
develop by early Thursday afternoon.

Extended Aviation Discussion...

Expect off and on stormy weather into at least early Saturday as
a back door front moves from the mid-Atlantic/Ohio Valley into
the Carolinas/southern Appalachians. So more of the same with
better coverage of storms in afternoon/evenings with potential
for lingering storms into the overnight with the front Friday-
early Saturday.

We may less coverage Sunday between two fronts, but still a
chance, but overall should be mainly VFR once we get past
Saturday. Though rain/storm chances will be high Thu-Sat, there
will be windows of VFR, though expect some impacts across the
region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/WP
NEAR TERM...BMG
SHORT TERM...RCS
LONG TERM...BMG/RCS
AVIATION...BMG/WP
Hazardous weather outlook, Jun 9, 2:13 PM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
213 PM EDT Wed Jun 9 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-101815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
213 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms will produce heavy rain at times this afternoon into
tonight. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Storms will likely produce heavy rain at times Thursday and Friday.
This will maintain a threat for localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 12:45 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT Wed Jun 9 2021

VAZ047-091730-
Buckingham-
1245 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

At 1245 PM EDT, a strong thunderstorm was located near Centenary, or
near Buckingham, moving east at 10 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Buckingham...
Dillwyn...
Centenary...
and Wingina.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3753 7837 3756 7869 3767 7872 3768 7869
      3769 7870 3770 7869 3768 7865 3768 7864
      3769 7864 3770 7865 3771 7865 3777 7847
      3774 7842 3773 7839
TIME...MOT...LOC 1645Z 266DEG 7KT 3763 7858

RAB
Special weather statement, Jun 9, 1:01 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
101 PM EDT Wed Jun 9 2021

VAZ058-091730-
Halifax-
101 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HALIFAX COUNTY
through 130 PM EDT...

At 101 PM EDT, a strong thunderstorm was located near Nathalie,
moving east at 5 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Brookneal...
Nathalie...
and Cody.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3693 7910 3704 7909 3704 7903 3703 7900
      3705 7897 3702 7890 3700 7889 3699 7890
      3698 7889 3699 7888 3698 7884 3692 7884
TIME...MOT...LOC 1701Z 274DEG 6KT 3698 7899

RAB
Special weather statement, Jun 9, 2:40 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT Wed Jun 9 2021

VAZ046-091915-
Appomattox-
240 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN APPOMATTOX
COUNTY...

At 240 PM EDT, a strong thunderstorm was located over Spout Spring,
or near Concord, moving southeast at 5 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Appomattox...
and Spout Spring.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3736 7897 3740 7894 3737 7880 3728 7889
TIME...MOT...LOC 1840Z 295DEG 4KT 3736 7892

DS
Special weather statement, Jun 9, 2:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
248 PM EDT Wed Jun 9 2021

NCZ002-003-019-091915-
Surry-Wilkes-Alleghany-
248 PM EDT Wed Jun 9 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ALLEGHANY...WEST CENTRAL SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...

At 247 PM EDT, radar indicated strong thunderstorms were located
along within a cluster extending from near Roaring Gap to Hays.
Movement was east at 5 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Traphill...
Hays...
Roaring Gap...
Stone Mountain State Park...
Abshers...
Dockery...
and Mulberry.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3649 8088 3622 8101 3624 8119 3646 8107
TIME...MOT...LOC 1847Z 254DEG 5KT 3644 8100 3626 8113

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:45 PM EDTSpecial Weather StatementRNKBuckingham45 min
Jun 9, 1:01 PM EDTSpecial Weather StatementRNKHalifax29 min
Jun 9, 1:19 PM EDTAreal Flood AdvisoryRNKGrayson, City of Galax116 min
Jun 9, 1:37 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax38 min
Jun 9, 1:52 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham113 min
Jun 9, 2:40 PM EDTSpecial Weather StatementRNKAppomattox35 min
Jun 9, 2:51 PM EDTSpecial Weather StatementRNKPatrick24 min
Jun 9, 3:05 PM EDTSpecial Weather StatementRNKPulaski25 min
Jun 9, 3:36 PM EDTSpecial Weather StatementRNKCampbell24 min
Jun 9, 3:51 PM EDTSpecial Weather StatementRNKPulaski24 min
Jun 9, 4:12 PM EDTSpecial Weather StatementRNKRoanoke33 min
Jun 9, 4:18 PM EDTSpecial Weather StatementRNKMecklenburg42 min
Jun 9, 5:02 PM EDTSpecial Weather StatementRNKBuckingham43 min
Jun 9, 5:21 PM EDTSpecial Weather StatementRNKCity of Roanoke24 min
Jun 9, 6:10 PM EDTSpecial Weather StatementRNKCity of Buena Vista35 min
Jun 9, 6:13 PM EDTSpecial Weather StatementRNKPittsylvania32 min
Jun 9, 6:28 PM EDTSevere Thunderstorm WarningRNKAmherst47 min
Jun 9, 6:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania43 min
Jun 9, 7:14 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg111 min
Jun 9, 7:29 PM EDTSpecial Weather StatementRNKHalifax31 min
Jun 9, 3:57 PM EDTSpecial Weather StatementRNKSurry33 min
Jun 8, 8:26 PM EDTAreal Flood AdvisoryRNKMercer111 min
Jun 8, 9:59 PM EDTSpecial Weather StatementRNKGreenbrier46 min
Jun 8, 10:15 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr
Jun 8, 10:43 PM EDTSpecial Weather StatementRNKGreenbrier47 min
Jun 9, 3:54 PM EDTSpecial Weather StatementRNKMercer36 min
Jun 9, 4:37 PM EDTSpecial Weather StatementRNKMercer23 min
Jun 9, 4:46 PM EDTSpecial Weather StatementRNKSummers29 min
Jun 9, 4:58 PM EDTAreal Flood AdvisoryRNKSummers63 min
Jun 9, 5:13 PM EDTAreal Flood AdvisoryRNKMercer3 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.